Alert archive / Hawaii / Flash Flood Watches in 2011
Flash Flood Watch 13, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Nov 1, 2011, 3:36 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2011, 3:36 AM HST (13:36 UTC)
- Expired
- Nov 1, 2011, 3:26 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WGHW60 PHFO 011336 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST TUE NOV 1 2011 ...HEAVY FLOODING RAINFALL POSSIBLE TODAY... .A STRONG UPPER LEVEL DISTURBANCE WILL MAINTAIN A MOIST AND UNSTABLE ATMOSPHERE CONDUCIVE FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING TODAY. HIZ023>027-020245- /O.NEW.PHFO.FF.A.0013.111101T1336Z-111102T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 336 AM HST TUE NOV 1 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR THE BIG ISLAND * THROUGH THIS AFTERNOON. * A MOIST AND UNSTABLE ATMOSPHERE WILL TRIGGER THUNDERSTORMS AND LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WROE
1 follow-up statement
618 WGHW60 PHFO 020126 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST TUE NOV 1 2011 ...FLASH FLOOD WATCH IS CANCELED... HIZ023>027-020230- /O.CAN.PHFO.FF.A.0013.000000T0000Z-111102T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 326 PM HST TUE NOV 1 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE BIG ISLAND HAS BEEN CANCELLED. HOWEVER...LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THROUGH THE WEEK. $$ MORRISON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Oct 31, 8:30 PM HST, 7 hours 6 minutes earlier.
Area forecast discussion, Oct 31, 8:30 PM HST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON OCT 31 2011 .SYNOPSIS... BOUTS OF UNSETTLED WEATHER ARE IN STORE THIS WEEK. AN UPPER LEVEL DISTURBANCE PASSING OVER THE STATE WILL POSE A THREAT FOR HEAVY SHOWERS THROUGH TUESDAY. WITH GENTLE TO MODERATE TRADE WINDS BLOWING...SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS...THOUGH LEEWARD AREAS MAY SEE A BRIEFLY HEAVY SHOWER. TRADE WINDS WILL STRENGTHEN TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS NORTH OF THE STATE. THE STRENGTHENING TRADES WILL CARRY A MOIST AIR MASS OVER THE ISLANDS...LEADING TO AN INCREASE IN SHOWERS. && .DISCUSSION... LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY OVER THE EASTERN END OF THE STATE WHERE THUNDERSTORMS ARE A THREAT. A STRONGER THAN EXPECTED UPPER LEVEL SHORTWAVE TROUGH CURRENTLY 150 MILES NORTH OF MAUI IS DROPPING SOUTHWARD. THIS FEATURE IS TRIGGERING HEAVY SHOWERS AND THUNDERSTORMS IN A BROAD BAND OF DEEP MOISTURE 100 MILES NORTH OF THE ISLANDS...AND ALTHOUGH THIS DEEP MOISTURE IS NOT EXPECTED TO REACH THE ISLANDS TONIGHT...HEAVY SHOWERS ARE POSSIBLE OVER THE ISLANDS AS THE SHORTWAVE PASSES OVERHEAD. ISOLATED CONVECTION LEFTOVER FROM THIS AFTERNOON OVER MAUI AND THE BIG ISLAND IS LINGERING THIS EVENING...AND WITH THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE...AN UPDATE WAS SENT TO INCREASE SHOWER COVERAGE AND INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS OVER THESE ISLANDS. A CHANCE FOR ISOLATED HEAVY SHOWERS WILL PERSIST THROUGH TUESDAY...ESPECIALLY OVER THE BIG ISLAND AND MAUI. THE UPPER LEVEL SHORTWAVE TROUGH WILL MOVE SLOWLY OVER THE EASTERN END OF THE ISLAND CHAIN TUESDAY...MAINTAINING UNSTABLE CONDITIONS. THE DEEP MOISTURE CURRENTLY TO THE NORTHEAST IS CURRENTLY FORECAST TO REMAIN OFFSHORE THROUGH THE DAY...BUT WE WILL TAKE A CLOSER LOOK AT THAT AS WELL AS THE THUNDERSTORM THREAT. TRADE WINDS WILL STRENGTHEN TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE STRENGTHENS FAR NORTH OF THE STATE. ONCE ESTABLISHED... LOCALLY BREEZY TRADE WINDS WILL HOD INTO THE WEEKEND. THE STRENGTHENING TRADE WIND FLOW WILL CARRY DEEP MOISTURE OVER THE ISLANDS TUESDAY EVENING THROUGH WEDNESDAY. UPPER LEVEL TROUGHING WILL LINGER OVER THE STATE...AND ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS IT WILL BE TONIGHT AND TUESDAY...HEAVY SHOWERS REMAIN A POSSIBILITY. UNCERTAINTY IN THE RAINFALL FORECAST INCREASES TOWARD THE END OF THE WORK WEEK AND HEADING INTO NEXT WEEKEND. THE GFS AND ECMWF MODELS SHOW THE ABOVE-MENTIONED UPPER LOW ELONGATING AND STALLING IN THE VICINITY OF THE STATE...BUT DETAILS REMAIN UNCLEAR. THE CURRENT FORECAST CALLS FOR A SOMEWHAT WET TRADE WIND PATTERN...WITH CONFIDENCE TOO LOW FOR ANY MENTION OF THUNDERSTORMS. && .AVIATION... ISOLATED THUNDERSTORMS MAY CONTINUE TO DEVELOP ALONG WINDWARD BIG ISLAND OVERNIGHT AS AIR MASS REMAINS UNSTABLE OVER THE EASTERN ISLANDS. IN FACT...LOCALLY HEAVY SHOWERS AFFECTING WINDWARD MAUI AS WELL AS WEST MAUI THIS EVENING MAY CONTINUE OVERNIGHT. LOOK FOR ISOLATED IFR CONDITIONS TO PREVAIL OVER WINDWARD BIG ISLAND AND MAUI REST OF TONIGHT THROUGH EARLY TUESDAY MORNING...WITH MAINLY VFR CONDITIONS FOR THE REST OF THOSE ISLANDS. MOSTLY VFR CONDITIONS WILL PREVAIL OVER THE REST OF THE STATE... THOUGH WITH THE LIGHT TRADE WINDS...EXPECT A FEW WINDWARD SITES MAY EXPERIENCE MVFR CONDITIONS AT TIMES...DUE TO PASSING CLOUDS AND SHOWERS. TRADES ARE EXPECTED TO INCREASE A BIT BY TUESDAY AFTERNOON AS THE SURFACE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN ACROSS THE STATE. && .MARINE... THE CURRENT MODERATE NORTHWEST SWELL WILL PEAK OVERNIGHT. THIS SWELL WILL DIMINISH TUESDAY AND WEDNESDAY. FORERUNNERS FROM ANOTHER MODERATE NORTHWEST SWELL WILL ARRIVE LATE FRIDAY...AND FILL IN THROUGH THE DAY ON SATURDAY. A ROUGH...SHORT PERIOD EASTERLY TRADE SWELL WILL BUILD BY MID WEEK AS THE TRADE WINDS INCREASE. WINDS SHOULD REMAIN BELOW THE 25 KT SMALL CRAFT ADVISORY THRESHOLD THROUGH TUESDAY. AS TRADES INCREASE TUESDAY NIGHT/WEDNESDAY...SMALL CRAFT WINDS ARE EXPECTED FOR THE TYPICALLY WINDY WATERS AROUND THE BIG ISLAND AND MAUI. ALSO...AS THE TRADE SWELL BUILD BY MID-WEEK... SEAS MAY ALSO APPROACH THE 10 FT THRESHOLD FOR SMALL CRAFT ADVISORY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WROE AVIATION...HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 112 min |
| Nov 1, 10:39 AM HST | Areal Flood Advisory | HFO | Honolulu | 81 min |
Nearby
Flash Flood Watches in Hawaii, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.